Alabama, 2020

Damaging Wind in Alabama, May 22, 2020

May 22, 2020 · NWS MOB · 1 event in 1 county or zone

Afternoon heating lead to the development of isolated thunderstorms. One of these storms briefly became severe with gusty winds and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Afternoon heating lead to the development of isolated thunderstorms. One of these storms briefly became severe with gusty winds and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 22, 1:28 PM CST, 47 minutes earlier.

Area forecast discussion, May 22, 1:28 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
228 PM CDT Fri May 22 2020

.NEAR TERM /Now Through Saturday/...Ridging, both surface and
aloft continues to nose into the area from the east tonight and
Saturday. Deeper moisture is gradually returning to the region in
the predominately south to southeast flow, especially over out
western counties (ie- interior southeast Mississippi). With this
increasing moisture, with daytime heating we have some scattered
showers and thunderstorms across the region this afternoon which
will continue into the early evening hours before dissipating. Our
daily wet microburst checklist came up with a Moderate Risk, so
a few of the storms could produce some strong gusty winds, but the
overall severe threat is low (although a few storms may may
produce a few brief severe wind gusts). By mid evening, most of
the convection will have ended and look for generally rain free
conditions tonight (with perhaps a few coastal showers late).
Expect another round of scattered showers and thunderstorms again
tomorrow as the same pattern continues. Lows tonight will range
from the mid and upper 60s over interior locations to the lower
70s at the coast. Highs on Saturday will continue to be summer
like, with most interior locations climbing into the lower 90s
with mid and upper 80s closer to the coast and some low to mid 80s
along the immediate beaches. /12

&&

.AVIATION...
22/18Z issuance...VFR conditions for the remainder of the day and
into the evening hours. Isolated to scattered showers and
thunderstorms this afternoon and early evening will bring
localized MVFR conditions in and near convection, but generally
brief in nature at any one spot. Overnight more widespread MVFR
conditions could occur with patchy, light fog and some lower
ceilings, but most areas remaining VFR. Light southerly winds
today, becoming light and variable overnight, before becoming more
predominately light south again on Saturday morning. Some
isolated convection again possible early on Saturday morning,
especially down near the coast. /12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 22, 4:51 AM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
551 AM CDT Fri May 22 2020

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-231100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
551 AM CDT Fri May 22 2020

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop later this morning though the
afternoon. A few may contain gusty winds and locally heavy rains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ265-266-FLZ202-204-206-231100-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
551 AM CDT Fri May 22 2020

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A MODERATE risk of rip currents is expected along the beaches of
Alabama and northwest Florida panhandle this weekend through Monday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-231100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
551 AM CDT Fri May 22 2020

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 22, 9:23 AM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
1023 AM CDT Fri May 22 2020

ALZ052-053-221615-
Clarke AL-Washington AL-
1023 AM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
WASHINGTON AND SOUTHWESTERN CLARKE COUNTIES UNTIL 1115 AM CDT...

At 1022 AM CDT, the strong thunderstorm was located 4 miles southwest
of McIntosh, or 11 miles northeast of Citronelle, moving northeast at
25 mph.

Winds up to 35 to 45 mph will be possible with this storm.

Locations impacted include...
Jackson, Saint Stephens, Wagarville, Leroy, Calvert and McIntosh.

LAT...LON 3147 8777 3117 8799 3114 8802 3114 8812
      3118 8822 3159 8805
TIME...MOT...LOC 1522Z 205DEG 21KT 3122 8809
Special weather statement, May 22, 12:38 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
138 PM CDT Fri May 22 2020

ALZ054-055-221930-
Wilcox AL-Monroe AL-
138 PM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE AND SOUTHEASTERN WILCOX COUNTIES UNTIL 230 PM CDT...

At 137 PM CDT, the strong thunderstorm was located 5 miles northwest
of Peterman, or 7 miles north of Monroeville, moving northeast at 15
mph.

Winds up to 35 to 35 mph will be possible with this storm.

A few other strong storms were noted over eastern Wilcox county,
also moving northeast at 15 mph.

Locations impacted include...
Peterman, Beatrice, Vredenburgh and Pine Apple.

LAT...LON 3154 8729 3164 8745 3206 8722 3191 8691
TIME...MOT...LOC 1837Z 209DEG 15KT 3164 8734
Special weather statement, May 22, 1:06 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
206 PM CDT Fri May 22 2020

MSZ067-222000-
Wayne MS-
206 PM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WAYNE
COUNTY UNTIL 300 PM CDT...

At 205 PM CDT, the strong thunderstorm was located 4 miles northeast
of Ovett, or 12 miles north of Richton, moving northeast at 25 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Waynesboro and Clara.

LAT...LON 3182 8894 3185 8865 3189 8848 3163 8846
      3143 8889 3143 8894
TIME...MOT...LOC 1905Z 228DEG 20KT 3153 8897
Special weather statement, May 22, 1:17 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
217 PM CDT Fri May 22 2020

ALZ052-053-222000-
Clarke AL-Washington AL-
217 PM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN WASHINGTON AND NORTHWESTERN CLARKE COUNTIES UNTIL 300 PM
CDT...

At 217 PM CDT, the strong thunderstorm was located over Saint
Stephens, or 9 miles west of Jackson, moving northeast at 25 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Chatom, Saint Stephens, Wagarville, Leroy and Coffeeville.

LAT...LON 3184 8772 3137 8802 3145 8829 3170 8815
      3170 8809 3174 8809 3176 8811 3195 8801
TIME...MOT...LOC 1917Z 203DEG 23KT 3154 8805
Special weather statement, May 22, 1:32 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
232 PM CDT Fri May 22 2020

ALZ057-222015-
Butler AL-
232 PM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN BUTLER COUNTY UNTIL 315 PM CDT...

At 232 PM CDT, the strong thunderstorm was located 10 miles west of
Greenville, moving north at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Butler
County.

LAT...LON 3170 8676 3174 8691 3196 8691 3196 8650
TIME...MOT...LOC 1932Z 201DEG 19KT 3179 8679

The radar

The Ft Rucker radar (KEOX), 115 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
May 22, 2:15 PM CST to 2:17 PM CST
Where
Butler County, 7 mi S of Greenville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.729, -86.630

Gusty winds downed trees and small hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896654.